Hail, Norton (C)
- When
- May 13, 6:20 PM EST
- Where
- Norton (C) County, Norton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.933, -82.633
Nickle sized hail was reported in Norton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Nickle sized hail was reported in Norton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 2:45 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT FRI MAY 13 2005 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE CLIMBED VERY CLOSE TO YESTERDAYS VALUES...RESULTING IN DECENT INSTABILITY AGAIN TODAY. MOST CONVECTION SO FAR HAS DEVELOPED IN THE CENTRAL/NRN MTNS...NE PLATEAU AND HIGHER TERRAIN OF SWRN VA. MOVEMENT HAS BEEN N TO NE AT 10 TO 15 MPH WITH AN ISOLATED REPORT OF HAIL UP TO ONE HALF INCH DIAMETER. THIS CONVECTIVE ACTIVITY MAY DECREASE WITH LOSS OF DAYTIME HEAT...BUT FOR CONTINUITY KEPT IN SLIGHT CHANCE POPS AFTER MIDNIGHT. NEXT SHIFT MAY CONSIDER ADDING PATCHY AREAS OF FOG...ESPECIALLY IN AREAS THAT ANY SIGNIFICANT RAINFALL ACCUMULATES TONIGHT. MIN TEMPS CLOSE TO PERSISTENCE EXPECTED. OTHERWISE...KEPT SIMILAR TIMING ON SATURDAY AND SATURDAY NIGHT WITH THE APPROACHING UPPER LEVEL TROUGH AND COLD FRONT...NUDGING POPS UP TO 70 PERCENT FOR SAT EVENING. ALSO...EXTENDED LOW POPS JUST INTO SUNDAY MORNING DUE TO SLOWER FROPA NOW ADVERTISED BY BOTH THE GFS AND NAM. NOT SURE ABOUT THREAT OF SEVERE STORMS AS UPPER LEVEL SUPPORT AND JET DYNAMICS SEEM A BIT FAR TO OUR NW. CERTAINLY MORE COVERAGE OF SHOWERS AND STORMS...WITH SOME STRONG STORMS POSSIBLE. PARTIAL CLEARING SUNDAY AFTERNOON AND EVENING...ALTHOUGH CLOUDINESS MAY LINGER JUST A BIT ACROSS THE NRN MOST AREAS. .LONG TERM...(MONDAY THROUGH FRIDAY)...UPR TROF TRAVERSES THE GREAT LAKES AND AMPLIFIES AS IT MOVES INTO THE NERN STATES. EARLY IN THE PERIOD DRY NWLY FLO PREVAILS WITH SFC RIDGE IN PLACE ACROSS THE ERN U.S. WILL NEED TO USE SLGT CHC POPS FOR SHRA/TSRA TUE NITE INTO WED FOR MOST OF THE FA WITH EMPHASIS ON SW VA/NE TN WHERE WEAK IMPULSES DROP SE ON THE BACK SIDE OF UPR TROF WITH WARM FRONT PROGRESSING NE THROUGH THE LWR MS VLY TOWARD THE TN VLY. USED LOW TO MEDIUM CHC POPS FOR WED NIGHT THROUGH THU NIGHT AS S/W TROF DIVES SE THRU THE GREAT LAKES INTO THE MIDDLE ATLANTIC STATES WITH SFC WAVE AND CD FNT BUILDING ACROSS THE FA DURING THIS PERIOD. FRONT SHIFTS SE TO THE GULF AND ATLANTIC COASTAL PLAIN LEAVING MUCH OF THE FA DRY ON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 84 60 78 / 20 60 60 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 81 58 73 / 20 60 70 20 OAK RIDGE, TN 63 81 58 73 / 20 60 70 20 TRI CITIES AIRPORT, TN 58 81 56 70 / 30 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT FRI MAY 13 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-131100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 550 AM EDT (450 AM CDT) FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT. MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY RAIN MAY OCCUR WITH STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CHURCH HILL 36.53N 82.71W
05/13/2005 0.75 INCH HAWKINS TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED AT CHURCH HILL BY TRAINED
SPOTTER.
0610 PM HAIL KINGSPORT 36.53N 82.56W
05/13/2005 0.75 INCH SULLIVAN TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED NEAR KINGSPORT BY TRAINED
SPOTTER.
0610 PM HAIL KINGSPORT 36.53N 82.56W
05/13/2005 0.75 INCH SULLIVAN TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN THE CITY OF KINGSPORT BY
TRAINED SPOTTER.
&&
GRCThe Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450932.